Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 158, NWS Grand Forks, ND

July 13, 2020Cavalier County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 13, 2020, 11:54 AM CDT for Cavalier County, Towner County, North Dakota. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2020, 11:54 AM CDT (16:54 UTC)
Expired
Jul 13, 2020, 12:32 PM CDT
In force
38 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cavalier County, ND, Towner County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 172 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 11:56 AM CDTHAIL 1.755 Ese Egeland, NDHAIL FROM QUARTER TO GOLF BALL SIZED DECIMATED SECTIONS OF CROPLAND IN CENTRAL AND NORTHEAST VICTOR TOWNSHIP.
Jul 13, 12:00 PM CDTHAIL 1.75Sw Calio, NDHAIL FROM QUARTER TO GOLF BALL SIZED DECIMATED SECTIONS OF CROPLAND IN FAR NORTHWEST SIEVERT TOWNSHIP. TIME ESTIMATED BASED ON RADAR.
Jul 13, 12:07 PM CDTHAIL 11 Wsw Munich, NDMULTIPLE ROUNDS OF HAIL TRACKED ACROSS SOUTHERN TRIER TOWNSHIP NICKEL TO QUARTER SIZED HAIL REPORTED NEAR MUNICH.
Jul 13, 12:19 PM CDTHAIL 0.88Munich, NDVIA SOCIAL MEDIA WITH TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.9 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-468 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

605 
WUUS53 KFGF 131654
SVRFGF
NDC019-095-131800-
/O.NEW.KFGF.SV.W.0158.200713T1654Z-200713T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1154 AM CDT Mon Jul 13 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  East central Towner County in northeastern North Dakota...
  Northwestern Cavalier County in northeastern North Dakota...

* Until 100 PM CDT.

* At 1154 AM CDT, a severe thunderstorm was located 8 miles southwest
  of Wales, or 15 miles west of Langdon, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Langdon, Munich, Clyde, Alsen, Wales, Egeland and Calio. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4900 9821 4880 9813 4852 9904 4860 9914
      4900 9883
TIME...MOT...LOC 1654Z 218DEG 36KT 4879 9871 

HAIL...1.25IN
WIND...60MPH
 
$$

CJ
2 follow-up statements
333 
WWUS53 KFGF 131712
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1212 PM CDT Mon Jul 13 2020

NDC095-131722-
/O.CAN.KFGF.SV.W.0158.000000T0000Z-200713T1800Z/
Towner ND-
1212 PM CDT Mon Jul 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TOWNER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4900 9821 4880 9813 4854 9897 4868 9897
      4900 9883
TIME...MOT...LOC 1712Z 218DEG 36KT 4893 9854 

$$

NDC019-131800-
/O.CON.KFGF.SV.W.0158.000000T0000Z-200713T1800Z/
Cavalier ND-
1212 PM CDT Mon Jul 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR CENTRAL CAVALIER COUNTY...

At 1212 PM CDT, a severe thunderstorm was located near Wales, or 14
miles northwest of Langdon, moving northeast at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Langdon, Munich, Clyde, Alsen, Wales, Calio and Hannah. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4900 9821 4880 9813 4854 9897 4868 9897
      4900 9883
TIME...MOT...LOC 1712Z 218DEG 36KT 4893 9854 

HAIL...1.00IN
WIND...<50MPH
 
$$

CJ
978 
WWUS53 KFGF 131732
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1232 PM CDT Mon Jul 13 2020

NDC019-131742-
/O.CAN.KFGF.SV.W.0158.000000T0000Z-200713T1800Z/
Cavalier ND-
1232 PM CDT Mon Jul 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CAVALIER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
heavy rain are still possible with this thunderstorm.

LAT...LON 4900 9821 4880 9813 4854 9897 4868 9897
      4900 9883
TIME...MOT...LOC 1731Z 218DEG 36KT 4909 9835 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 11:12 AM CDT, 42 minutes earlier.

Area forecast discussion, Jul 13, 11:12 AM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1112 AM CDT Mon Jul 13 2020

.MESOSCALE DISCUSSION...
Issued at 1112 AM CDT Mon Jul 13 2020

Environmental ingredients for organized robust convection are
starting to align themselves over portions of central and eastern
North Dakota into northwest and west-central Minnesota.

As of 10 AM CDT, a surface low is gradually deepening within central
SD from Pierre to near Mobridge with surface trough or pre-frontal
trough extending northward through central ND just east of Bismarck
northward to near Rugby. Ongoing elevated convection within central
ND looks to largely be post-trough noted by north-northwest winds on
nearby ASOS/AWOS. Parcels are likely feeding off of weak to moderate
elevated instability (1000-2000 J/kg) through an EML seen via ALPW
H7-H5 product nosing into south-central ND to create steep mid level
lapse rates. This instability combined with moderate to strong
effective wind shear (35-50+ kt) progged by RAP objective analysis
means this initial convection's main hazard will be large hail
through elevated supercells. The wind threat doesn't look to stand
out just yet given the presence of heaping stratus deck adjacent to
convection indicating perhaps a stable low level layer hindering the
transfer of higher wind gusts aloft to the surface. Mean cloud layer
winds orient themselves northeast which means cell interaction is
likely as it is mostly parallel to the pre-frontal trough. Focus of
convection this morning will be from Lake Sakakawea northward to
near Minot and points eastward into the Devils Lake basin and Turtle
Mountains. Thus far convection has largely remained sub-severe,
although keeping an eye on rapid cooling of cloud top temperatures
within a penetrating OT, sustained high reflectivity cores exceeding
30 kft, elevated mesocyclones, and markedly increased lightning
activity as a tell tale signs of exceeding severe thresholds.

Looking ahead into the early afternoon hours, large scale forcing
for ascent via shortwave trough now entering the western Dakotas
(observable response through increasing cirrus development) will
continue eastward into the eastern Dakotas. This should help
propagate this morning's elevated convective activity eastward.
Eventual expectation is for this semi-discrete/multicell cluster
convection to eventually become surface based as it catches up to
the pre-frontal trough into the Devils Lake basin and northern RRV.
Surface parcel ingestion would increase wind threat in addition to
hail with supercellular features still possible given the sustained
wind shear.

Insolation is well underway within southeast ND and southern RRV
into west-central MN, whereas its been a little delayed north of the
US Hwy 2 corridor as stratus is lingering here. Slightly backed
winds collocated within this area and lower temperatures hint that
this may become a mesoscale player as an effective warm front
through differential heating, conditional upon the stratus remaining
in place by the time convection reaches it. Should the feature
remain, a special focus will be placed here within the central RRV
for all hazards as this area would be ripe for supercellular
maintenance. This may also increase the threat for flash flooding as
storms may continue firing along this west-east oriented training
north-northeast along the mean flow. This would be particularly the
case if high rate-convection makes it into far northeast MN where
very saturated soils exist. Severe convection is anticipated to
continue into the eastern RRV and west-central MN mid to late
afternoon/early evening, but will hold off on talking about that at
this time with a perhaps another Mesoscale Discussion covering
aspects as we gain confidence.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 201 AM CDT Mon Jul 13 2020

A sharp surface trough currently aligned N-S from Estevan Sask to
Bowman ND will progressively move across the northern tier today,
entering the Devils Lake region by noontime and the Red River
Valley by mid-afternoon while a strong upper wave moves across the
northern tier and strong southerly flow moistens the boundary
layer.

Deep layer shear of 40 to 50 kts should support supercell
development and impressive 0-3 km shear around 30 kts will result
in an early discrete storm mode during the afternoon hours. One
limiting factor and concern, however, will be MLCAPE values this
afternoon. The latest models indicate MLCAPE values of 2000 to
3000 J/Kg by 21Z, mainly in the southern valley right along the
sharp wind shift. However, cirrus blowoff is increasing across
western ND from ongoing storms that are expected to spread across
the Devils Lake basin and into the northern valley before
noontime. Cloud cover could be a key limiting factor for afternoon
heating along the boundary, otherwise an impressive shear
environment supports early discrete cells capable of producing
hail up to two inches in diameter and a few tornadoes. This line
should transition to a more linear mode, with wind gusts up to 70
mph the main threat by evening time, with localized flooding
possible with the heaviest rain showers. This system is beginning
to look more and more progressive in nature, which decreases
confidence in a widespread flooding risk, but still something to
keep an eye on as soils are still saturated from recent flooding
across the area.

The main clusters of storms should depart the area to the south
and southeast by the 03Z timeframe, with cooler temperatures in
the 50s filtering in behind the storms. Tomorrow will be dry with
afternoon highs in the 70s.

.LONG TERM...(Tuesday night through Sunday)
Issued at 201 AM CDT Mon Jul 13 2020

Impacts for the extended time frame will be summer time, read
seasonally warm, temperatures and periodic thunder chances. Upper
level pattern setting up will bring chance for thunder within the
zonal flow with any weak wave which will need to be monitored to
refine the time and placement later this week into the weekend. Low
confidence at this range to pick a more likely time or place through
the weekend but increasing instability as the week turns into the
weekend will allow a gradual increase in chance for thunder across
the northern plains. Guidance suggests a stronger ripple in the
upper flow Friday or Saturday which will be the best chance for rain
in the extended time frame. Will see temperatures rise into the
upper 80s or low 90s by the end of the work week with a bit of a
cool down for the latter half of the weekend into next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1129 PM CDT Sun Jul 12 2020

VFR clouds/vsbys thru the pd outside of thunderstorms. So issues
will be timing best chances for storms at TAF sites and in our
forecast grids. It would seem best chances GFK/TVF late aftn then
Bemidji 00z-02z Tue.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...CJ
SHORT TERM...Speicher
LONG TERM...JK
AVIATION...Riddle
Hazardous weather outlook, Jul 13, 9:51 AM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
951 AM CDT Mon Jul 13 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141500-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
951 AM CDT Mon Jul 13 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a chance for severe storms to develop this afternoon and
evening. Hail up to two inches in diameter and a few tornadoes
are possible this afternoon, with winds up to 75 mph and localized
flash flooding later in the afternoon into evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be periods of thunderstorms late this week into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Jul 13, 10:48 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1048 AM CDT Mon Jul 13 2020

NDZ006-007-014-015-131645-
Benson ND-Towner ND-Ramsey ND-Cavalier ND-
1048 AM CDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENSON...TOWNER...
SOUTHWESTERN CAVALIER AND NORTHWESTERN RAMSEY COUNTIES UNTIL 1145 AM
CDT...

At 1047 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leeds, or 26 miles northwest of Devils Lake, moving northeast at 50
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Langdon, Cando, Leeds, Munich, Bisbee, Starkweather and Rocklake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4837 9984 4837 9949 4872 9949 4872 9952
      4885 9953 4897 9944 4875 9823 4817 9940
      4815 9985
TIME...MOT...LOC 1547Z 223DEG 44KT 4831 9936

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:48 AM CDTSpecial Weather StatementFGFCavalier, Towner57 min
Jul 13, 11:05 AM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner55 min
Jul 13, 12:23 PM CDTSpecial Weather StatementFGFCavalier, Towner67 min
Jul 13, 1:19 PM CDTSpecial Weather StatementFGFCavalier56 min
Jul 13, 2:16 PM CDTSpecial Weather StatementFGFCavalier, Pembina59 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.